Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

What is the reason for recurring diarrhea after taking antibiotics?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5373 Questions
Hello. Thank you for taking my question. I started one week ago with bad body aches and chills. Then the next morning I started having diarrhea. It was pretty steady making and the body aches just put me on the couch. This has continued going on 7 days. The chills stopped four days ago but the diarrhea has not. I went on Christmas eve to the Emergency room because that whole day I had went to the restroom over 15 times with diarrhea. They took blood, urine, and took an X-ray of my stomach. All came back normal. They prescribed me metronidazole 500mg and ciprofloxacin 500 mg. It did stop the diarrhea and I was able to enjoy Christmas yesterday. But, this morning I started having diarrhea once more. I suppose through the night no meds allowed this to raise its nasty head again. I'm actually laying here trying to eat a banana and I've taken meds - about 30 minutes ago. For the moment, I feel ok. I have been drinking Gatorade to keep electrolites in my body. I urinate fine so not dehydrated. I'm really not sure why this has continued going on 7 days. Maybe it just has not gotten out of my system. Can you please help me? Thank you for being there.
Posted Tue, 14 Jan 2014 in Digestion and Bowels
Answered by Dr. Grzegorz Stanko 22 minutes later
Brief Answer: Detailed below. Detailed Answer: Hello! Thank you for the query. It might be due to not treated gastrointestinal infection indeed. Sometimes antibiotics do not kill all bacteria as some are antibiotics resistant. That is why, every diarrhea which lasts longer than 48 hours should be checked with stool test and stool culture test. Every antibiotic should be taken with probiotic to rebuild your regular intestinal bacteria. That is why I suggest you to start taking probiotic three times a day. If the symptoms will be still present, even after proper antibiotic intake, some other issues should be ruled out. As you have thyroid issue, please note that hypothyroidism (or too high dosage of thyroid supplements) can cause diarrhea as well. If there is a blood ins stool, also inflammatory bowels diseases should be ruled out. So in conclusion: - today avoid any foods, just liquids, start probiotic intake - visit doctor in first possible day and have stool tests done and thyroid tests - if there will be no infection in the stool, gastrologist should be visited and colonoscopy considered Hope this will help. Feel free to ask further questions. Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor